South Dakota, 2007

Flash Flooding in South Dakota, May 5, 2007

May 5, 2007 · NWS ABR · 2 events in 2 counties and zones

Training thunderstorms produced heavy rains across Clark and eastern Day county in the early morning hours of May 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Training thunderstorms produced heavy rains across Clark and eastern Day county in the early morning hours of May 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 4, 8:51 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, May 4, 8:51 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT FRI MAY 4 2007

.UPDATE...
UPDATED GRIDS TO INCLUDE THE POSSIBILITY OF SEVERE WEATHER IN
CODINGTON...HAMLIN...DEUEL...AND CLARK COUNTIES THROUGH 4 AM.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z MONDAY.
BIGGEST CHALLENGE IN THE NEAR TERM REVOLVES AROUND TIMING AND
AMOUNT OF PCPN THAT IS EXPECTED TO FALL THROUGH THE WEEKEND.

SFC BOUNDARY REMAINS NEARLY STALLED ACROSS WESTERN PART OF
CWA...WITH UPPER FLOW REMAINING NEARLY PARALLEL. MASSIVE AMOUNT OF
MOISTURE CONTS TO ADVECT NORTHWARD...EVIDENCED BY PWATS NEARING
1.50 INCHES. CONVECTION IS BREAKING OUT ACROSS CENTRAL NEB...AND
ANTICIPATE THIS THIS BATCH WILL LIFT NORTHWARD INTO WRN CWA
OVERNIGHT. 7H THETA-E FORCING ISNT ALL THAT GREAT...BUT IT IS
PRESENT. COMBINED WITH 7H-85H FRONTOGENITIC FORCING AND INCREASING
85H JET...ANTICIPATE QUITE A BIT OF RAIN TO FALL ACROSS WESTERN
CWA OVERNIGHT. CONTEMPLATED ISSUING A FLASH FLOOD WATCH FOR WRN
CWA...BUT GUIDANCE IS QUITE HIGH...AND BELIEVE THAT RAIN WOULD BE
MORE WELCOME THAN LOATHED.

AS FIRST IMPLUSE LIFTS NORTH AND OUT OF CWA...MECHANISM RESETS FOR
LATE TONIGHT INTO SATURDAY. MUCH BETTER 7H THETA-E FORCING SETS UP
ON SATURDAY...AND 300K AND 305K SPEC HUMIDITIES INCREASE TO OVER
8G/KG DURING THE DAY SATURDAY...WITH PWATS ALSO INCREASING
SLIGHTLY. BUFKIT SOUNDINGS SHOW THAT HEAVY RAIN IS AGAIN
POSSIBLE...BUT DYNAMICS FOR SEVERE WEATHER NOT REALLY IN PLACE.
CAPE VALUES REALLY DONT INCREASE MUCH OVER ERN CWA DURING THE DAY
SATURDAY WITH THICK CLOUD DECK IN PLACE...AND LIS REMAIN AOA
ZERO. FEEL THAT BIGGEST WEATHER IMPACT FOR THE WEEKEND WILL BE
HEAVY RAIN...WITH SEVERE THREAT FURTHER TO THE SOUTH ALONG WARM
FRONT ACROSS NEB/IOWA. HAVE ADDED MENTION OF HEAVY RAIN TO
GRIDS...TRYING TO TIME OCCURRENCE OF PCPN...WHICH IS DIFFICULT AT
BEST. GIVEN THAT BREAKS IN PCPN IS ANTICIPATED...BUT UNSURE AS TO
WHEN...HAVE ALSO OPTED TO LEAVE ERN CWA OUT OF FLASH FLOOD WATCH
ATTM.

SFC BOUNDARY IS SLOW TO EXIT CWA...FINALLY EXITING SUNDAY NIGHT.
WITH CAA ON BACKSIDE OF FEATURE...HAVE GONE WITH MORE SHOWERY PCPN
SUNDAY EVENING/NIGHT ACROSS THE WEST...AND ENDED FROM WEST TO
EAST.

TEMP WISE...AS EVIDENCED BY THIS AFTERNOON...ANY BREAKS IN THE
CLOUD COVER WILL ALLOW TEMPS TO ZOOM QUITE RAPIDLY. HAVE PRETTY
MUCH STUCK WITH GUIDANCE FOR MAX/MIN T VALUES. FOR THE QPF
GRIDS...LOADED 04/12Z HPC GUIDANCE...TWEAKED FOR COLLAB
PURPOSES...AND PUBLISHED.

.LONG TERM...MONDAY THROUGH FRIDAY
CHALLENGING FORECAST IN THE EXTENDED TO SAY THE LEAST. THERE IS GENERAL
AGREEMENT BETWEEN THE LATEST GFS...ECMWF...NAM...UKMET...AND DGEX MODEL
RUNS THAT MONDAY MORNING WILL STILL SEE AN UPPER LEVEL TROUGH DUG
INTO THE SOUTHWEST US AND A RIDGE OVER THE GREAT LAKES REGION WITH
THE PRIMARY CORE OF GEOSTROPHIC 500MB FLOW JUST TO THE EAST OF THE
ABR CWA... THOUGH STRENGTHS AND SPECIFIC LOCATIONS VARY SLIGHTLY.
THUS... SURFACE LOW MONDAY MORNING LOOKS TO BE LOCATED TO THE
EAST...AND MAIN PRECIPITATION AREA LOOKS TO HAVE ALSO MIGRATED
EAST INTO MINNESOTA AS A RESULT BY MONDAY MORNING... THIS LEAVES
THE EASTERN CWA WITH RAIN CHANCES THROUGH MONDAY. HIGH PRESSURE THEN
BUILDS INTO THE CWA FROM THE SOUTHWEST BEHIND THIS DEPARTING
LOW... LEAVING A FAIRLY DRY MONDAY AFTERNOON THROUGH TUESDAY.

HOWEVER... AFTER THIS... CHALLENGES REALLY BEGIN AS THE 12Z GFS...
WHILE SLOWLY MOVING THE UPPER LEVEL LOW NORTHWARD INTO THE WESTERN
DAKOTAS BY TUESDAY NIGHT... NOW WANTS TO SWING A SURFACE LOW
ALMOST DUE NORTHWARD FROM EASTERN OKLAHOMA TO WESTERN
MINNESOTA...BRINGING HALF AN INCH OF RAIN TO THE EASTERN CWA
TUESDAY NIGHT INTO WEDNESDAY MORNING... AND A LITTLE RAIN OVER
MOST OF THE REST OF THE CWA MOSTLY ASSOCIATED WITH INSTABILITY
WITH THE UPPER TROUGH MOVING OVER THE WESTERN CWA. HOWEVER... THIS
IS QUITE A DEVIATION FROM THE PREVIOUS RUNS OF THE GFS. THE 06Z
GFS KEPT A SURFACE LOW MOVING SLOWLY NORTHEAST THROUGH IOWA...
KEEPING RAIN AWAY FROM THIS CWA. IT IS IMPORTANT TO MENTION THOUGH
THAT THE 500MB LOWS ARE ROUGHLY IN THE SAME LOCATION IN EACH RUN.
WITH AGREEMENT FROM THE ECMWF OF AN UPPER TROUGH SOMEWHERE OVER
THE SAME GENERAL AREA IN THE CENTRAL TO NORTHERN PLAINS DURING THIS
TIME PERIOD... AND MID LEVEL DIVERGENCE SWINGING NORTH JUST TO THE
EAST OF THE 500MB LOW... THE 12Z GFS RUN SEEMS PLAUSIBLE DESPITE
THE FACT THAT IT IS THE FIRST RUN TO SHOW SUCH A SCENARIO WITH THE
LOW AFFECTING SOUTH DAKOTA. THUS...SLIGHT CHANCE POPS WERE
INTRODUCED MOSTLY IN THE EASTERN CWA FOR NOW FOR TUESDAY AND
TUESDAY NIGHT.

THE 12Z GFS THEN KEEPS A SURFACE TROUGH/WEAK FRONT HANGING ACROSS
THE AREA THROUGH WEDNESDAY NIGHT/THURSDAY MORNING... AND THIS DOES
GENERALLY AGREE WITH THE 06Z RUN... ALTHOUGH THE 06Z GFS WAS
STRONGER AND MORE PROGRESSIVE WITH THIS FEATURE WITH LIFTED INDICES
FALLING TO -5... SHOWALTER INDICES NEAR ZERO... AND GOOD LOW LEVEL
LAPSE RATES NEAR 9 C/KM WEDNESDAY AND WEDNESDAY NIGHT... THE 12Z RUN
DOES STILL PROVIDE SOME INSTABILITY WITH THIS FEATURE... AND THUS
A SLIGHT CHANCE OF THUNDER WAS CARRIED DURING THIS TIME PERIOD.
WITH THE TROUGH FINALLY MOVING TO THE EAST... AND 500MB FLOW
BECOMING MORE ZONAL... BOTH THE 06Z AND 12Z GFS RUNS SUGGEST YET
ANOTHER SHORTWAVE AND ASSOCIATED AREA OF LOW PRESSURE MOVING
THROUGH THE DAKOTAS INTO FRIDAY...AND THE 12Z RUN OF THE GFS
SUGGESTS AN MCS LIKE FEATURE MOVING ACROSS SOUTH DAKOTA THURSDAY
NIGHT. THE SLOW EASTWARD MIGRATION OF THE TROUGH... AND ASSOCIATED
AREAS OF SURFACE LOW PRESSURES... SHOWN BY BOTH THE DGEX AND ECMWF
THROUGHOUT THE WEEK SUPPORT THESE IDEAS... SO WHILE TIMING OF
FEATURES IS VERY CHALLENGING AT THE PRESENT TIME... CONFIDENCE IS
DECENT THAT SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE AT TIMES
THROUGHOUT THE WEEK.

&&
.AVIATION...
EXPECT IFR CEILINGS AND VISIBILITIES TO REMAIN AT ATY THROUGH THE
NIGHT WITH OCCASIONAL FOG AND RAINFALL. ALSO...EXPECT MVFR
CEILINGS TO MOVE INTO THE ABR TAF AREA BY 03Z. OTHERWISE...AREA
RADARS WERE SHOWING WIDESPREAD SHOWERS AND THUNDERSTORMS LIFTING
NORTHWARD FROM SOUTHERN SD INTO THE AREA THIS EVENING.
SOME THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THE TAF LOCATIONS
AFTER 01Z THIS EVENING THROUGH 07Z. WILL AMEND IF THUNDER IS
EXPECTED TO OCCUR AT A TAF SITE. OTHERWISE...SHRAS ARE EXPECTED TO
DEVELOP AT ALL TAF SITES BY 06Z AND CONTINUE THROUGH MUCH OF THE
TAF PERIOD THROUGH 00Z SUNDAY. VISIBILITY REDUCTIONS SHOULD NOT
FALL BELOW 3SM IN RAINFALL. EXPECT CEILINGS AT PIR AND MBG TO FALL
TO MVFR BY 07Z. WINDS WILL BE BREEZY FROM THE EAST TO SOUTHEAST AT
15 TO 25 MPH THROUGH THE TAF PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...HINTZ
LONG TERM...ECKSTEIN
AVIATION...MOHR
Hazardous weather outlook, May 4, 5:04 AM CST, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
604 AM CDT FRI MAY 4 2007

SDZ017>019-022-033>037-045-048-051-051115-
FAULK-SPINK-CLARK-HAMLIN-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
604 AM CDT FRI MAY 4 2007 /504 AM MDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING WARM FRONT OVER SOUTHERN NEBRASKA WILL MAKE ITS WAY
UP INTO SOUTHERN SOUTH DAKOTA LATE THIS EVENING AND OVERNIGHT.
STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND NORTH OF THIS
FRONT OVERNIGHT...WITH LARGE HAIL THE PRIMARY SEVERE THREAT. THIS
AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE
SATURDAY EVENING...AGAIN WITH LARGE HAIL THE PRIMARY THREAT AT
THIS TIME. THIS AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE
WEATHER FOR SATURDAY EVENING AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AFTER 9 PM CDT.

MNZ039-046-SDZ003>011-015-016-020-021-023-051115-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CODINGTON-GRANT-DEUEL-
604 AM CDT FRI MAY 4 2007 /504 AM MDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
EVENING...WITH LARGE HAIL THE PRIMARY THREAT AT THIS TIME. THIS
AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FOR SATURDAY
EVENING AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The Aberdeen radar (KABR), 84 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
May 5, 1:35 AM CST to 7:00 AM CST
Where
Clark County, Clark
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.880, -97.720

Heavy rains produced flash flooding of rural roads around Clark.

Flash Flood, Day

When
May 5, 4:00 AM CST to 7:00 AM CST
Where
Day County, Webster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.330, -97.530

Heavy rains of up to 3 inches produced flash flooding on several roads around Webster.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36704, 36705.